Non-Newtonian Flow in Infinite-Length Full Journal Bearing

[+] Author and Article Information
Y. C. Hsu

Department of Aerospace Propulsion Research, Southwest Research Institute, San Antonio, Texas

J. of Lubrication Tech 89(3), 329-333 (Jul 01, 1967) (5 pages) doi:10.1115/1.3616981 History: Received July 14, 1966; Online August 23, 2011


Analytic solutions are presented for the calculation of pressure distribution, flow rate, frictional force, load-carrying capacity, attitude angle, frictional coefficient, and Sommerfeld’s number for the steady, isothermal, and laminar flow of an incompressible, inelastic, non-Newtonian fluid in infinite-length full journal bearings. The Rabinowitsch equation, widely used empirical relation of non-Newtonian behavior, is used for introduction of the concept of shear dependent viscosity. Considering the continuity of flow and the journal stability condition, the corrected pressure boundry condition such that p̂ = 0 at θ = 0 and p̂ = dp̂/dθ = 0 at θ = π + α is used. Solutions are applicable to both pseudoplastic and dilatant non-Newtonian fluids, and are valid over a large range of shear stresses. The chief advantage is in the simplicity of the use of the resulting equations. Examples are given for the analytic solutions, and these are shown to correspond well with the published numerical computer results.

Copyright © 1967 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In